Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 313, NWS Dodge City, KS

September 24, 2008Lane County, Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 24, 2008, 5:12 PM CDT for Lane County, Scott County, Kansas. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 24, 2008, 5:12 PM CDT (22:12 UTC)
Expired
Sep 24, 2008, 6:00 PM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

Counties Lane County, KS, Scott County, KS

The radar

The Goodland radar (KGLD), 117 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 24, 5:17 PM CDTTSTM WND GST 754 Wnw Grigston, KS
Sep 24, 5:17 PM CDTHAIL 1.254 Wnw Grigston, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 483 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
483 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
1407 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 242212
SVRDDC
KSC101-171-242300-
/O.NEW.KDDC.SV.W.0313.080924T2212Z-080924T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
512 PM CDT WED SEP 24 2008

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN LANE COUNTY IN WEST CENTRAL KANSAS.
  NORTHEASTERN SCOTT COUNTY IN WEST CENTRAL KANSAS.

* UNTIL 600 PM CDT

* AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 6
  MILES WEST OF MANNING...MOVING NORTHEAST AT 12 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MANNING...
  HEALY...
  RURAL RESIDENCES OF NORTHEASTERN SCOTT AND NORTHWESTERN LANE
  COUNTIES.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

LAT...LON 3868 10070 3868 10043 3842 10089 3869 10093
TIME...MOT...LOC 2211Z 225DEG 11KT 3856 10083

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 3:06 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Sep 24, 3:06 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
306 PM CDT WED SEP 24 2008

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CHALLENGE ARE SLIGHT CHANCES FOR THUNDERSTORMS
THIS EVENING WITH A FRONTAL BOUNDARY.

A SHORTWAVE TROUGH THAT PUSHED A WEAK PACIFIC FRONTAL BOUNDARY INTO
SOUTHWEST KANSAS WILL CONTINUE TO MOVE RAPIDLY EAST FROM THE GREAT
LAKES. ANOTHER SHORTWAVE TROUGH OVER THE PACIFIC NORTHWEST WILL
ACROSS THE NORTHERN CONUS INTO FRIDAY PUSHING A COLD FRONT INTO THE
HIGH PLAINS OF NEBRASKA AND SHOULD STAY NORTH OF KANSAS.

FOR TONIGHT A FEW THUNDERSTORMS WILL BE POSSIBLE MAINLY NORTH OF A
SYRACUSE TO LACROSSE LINE LATER THIS AFTERNOON AND EVENING AS A WEAK
FRONTAL BOUNDARY LIFTS NORTH. A WEAK CAP IS IN PLACE AND A LITTLE
BIT OF CONVERGENCE COULD CAUSE SOME THUNDERSTORMS TO FORM. WITH WEAK
WIND SHEAR SEVERE THUNDERSTORMS ARE NOT EXPECTED. THE WRF AND GFS
SHOW SOME MID LEVEL INSTABILITY TONIGHT WITH A FEW ELEVATED STORMS
POSSIBLE WEST OF DODGE CITY TO HAYS. WITH A LACK OF SURFACE MOISTURE
CONVERGENCE NOT SURE IF THIS WILL HAPPEN. WILL KEEP A 20 PERCENT
CHANCE IN THE NORTH. OVERNIGHT LOWS WITH SOUTH WINDS FROM 10 TO 15
MPH WILL BE IN THE UPPER 50S TO LOWER 60S.

ON THURSDAY LOOK FOR PLENTY OF SUNSHINE WITH MODEL FORECAST
SOUNDINGS SHOWING A CAPPING INVERSION. WINDS WILL INCREASE AHEAD OF
LEE TROUGH WITH BREEZY SOUTH WINDS OF 15 TO 25 KTS. HIGH
TEMPERATURES IN THE MID 80S LOOK GOOD COMPARED TO MODEL FORECAST
850MB TEMPS ABOUT 20C.

CLEAR SKIES CONTINUE INTO THURSDAY NIGHT AND FRIDAY WITH THE
ATMOSPHERE STILL CAPPED. SOUTH WINDS WILL AGAIN INCREASE IN THE
AFTERNOON ON FRIDAY TO THE BREEZY SIDE. LOWS IN THE MID 50S TO LOWER
60S LOOK REASONABLE WITH HIGHS IN THE UPPER 80S. 850MB TEMPS WARM A
FEW DEGREES TO AROUND 22C.

DAYS 3-7...

MAIN QUESTION WITH THE EXTENDED WILL BE WHAT HAPPENS WITH THE FLOW
AMPLIFICATION EARLY NEXT WEEK.  MEDIUM RANGE MODELS ARE IN PRETTY
GOOD AGREEMENT WITH STARTING OUT IN MAINLY ZONAL FLOW FOR FRIDAY
NIGHT/SATURDAY, WITH A WEAK SHORTWAVE TROUGH RIPPLING ACROSS THE
NORTHERN TIER.  THIS SHORTWAVE SHOULD HELP PUSH A WEAK BOUNDARY DOWN
SATURDAY, BUT NEITHER THE GFS NOR ECMWF HAVE MUCH COLD AIR BEHIND
IT, SO IT LOOKS MORE LIKE A WINDS SHIFT MORE THAN ANYTHING ELSE.
WILL CONTINUE TO KEEP THE WEEKEND DRY WITH HIGHS IN THE 80S.

THE MAIN SHOW WILL BE WITH THE NEXT SHORTWAVE DIGGING INTO THE
MIDWEST.  A VIGOROUS JET WILL START TO MOVE INTO THE EASTERN
PACIFIC, AND THE FLOW SHOULD AMPLIFY QUITE NICELY, WITH THE RIDGE
OVER THE ROCKIES BUILDING INTO CANADA AND THE TROUGH OVER THE
MIDWEST AND GREAT LAKES DIGGING DOWN AND CUTTING OFF.  THE DEVIL IS
IN THE DETAILS, AND THAT IS WHERE THE MEDIUM RANGE MODELS DIFFER.
THE ECMWF AND CANADIAN WERE STRONGER AS THE SHORTWAVE DIGS INTO MN
BY MONDAY, WITH THE ECMWF CUTTING OFF THE SYSTEM OVER IA/MO BY
TUESDAY AND WEDNESDAY.  THE 06Z GFS WAS WEAKER AND SLOWER TO CUT
OFF, WITH THE TROUGH AXIS FURTHER OUT OVER THE OHIO VALLEY.  ALL
MODELS BRING A FRONT DOWN SOMETIME MONDAY OR MONDAY NIGHT, BUT IT IS
JUST A QUESTION ON EXACTLY HOW COLD THE AIR IS AND HOW LONG IT
STICKS AROUND.  WITH THE ECMWF FURTHER WEST, IT BRINGS DOWN MORE
COLD AIR THAN PREVIOUS RUNS.  THE 06Z GFS HAS 850MB TEMPS BELOW 10 C
TUESDAY, BUT RECOVERS MORE QUICKLY.  THE LATEST 12Z GFS CUTS OFF
SOONER THAN THE EARLIER RUN, BUT IS NOT AS FAR WEST AS THE ECMWF.
AND WITH ANY OF THE SOLUTIONS, IF WE GET AN EXTENDED PERIOD OF
UPSLOPE AND CLOUDS TEMPS WILL BE COOLER THAN EXPECTED.  WILL LEAN
MORE TOWARDS A MIDDLE OF THE ROAD ENSEMBLE MEAN, SINCE THE ECMWF AND
ONLY ONE OR TWO CANADIAN ENSEMBLE MEMBERS HAVE THE CUT OFF SO FAR
WEST.  WILL LOWER TEMPS A BIT MORE FOR TUESDAY AND WEDNESDAY TO
BELOW CLIMO VALUES, AND MAY HAVE TO LOWER MORE AS THE TIME GETS
CLOSER.

&&

AVIATION...

WINDS WILL CONTINUE FROM THE SOUTH AT AROUND 10-15 KTS AS THE OLD
FRONT LIFTS BACK NORTH.  A FEW ISOLATED STORMS COULD GO UP IN THE
NORTHWESTERN PORTIONS OF THE FORECAST AREA, BUT THINK THAT SHOULD
STAY COVERED WITH A CB MENTION AT KGCK AND KHYS.  WINDS WILL
DECREASE TONIGHT, BUT SHOULD PICK UP AGAIN FROM THE SOUTH AT 15 TO
25 KTS BY TOMORROW AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  87  59  88 /   0   0   0   0
GCK  59  87  58  87 /  20   0   0   0
EHA  58  88  57  90 /  10   0   0   0
LBL  60  88  57  89 /   0   0   0   0
HYS  61  87  59  88 /  20   0   0   0
P28  61  87  62  89 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN06/26
Hazardous weather outlook, Sep 24, 9:40 AM CDT, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
940 AM CDT WED SEP 24 2008

KSZ030-031-043>046-061>066-074>081-084>090-251445-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
931 AM CDT WED SEP 24 2008 /831 AM MDT WED SEP 24 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR THIS MORNING EAST OF A LINE FROM
COLDWATER TO PRATT. THESE THUNDERSTORMS WILL DISSIPATE OR MOVE
SOUTH AND EAST OF THE AREA BY NOON. ADDITIONAL SCATTERED
THUNDERSTORMS ARE POSSIBLE TODAY GENERALLY WEST OF A LINE FROM
LIBERAL TO LACROSSE AS A WEAK FRONTAL BOUNDARY LIFTS NORTH. SEVERE
WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 5:55 PM CDTSevere Thunderstorm WarningDDCLane, Scott65 min
Sep 24, 6:30 PM CDTSpecial Weather StatementDDCKearny45 min
Sep 24, 6:47 PM CDTSevere Thunderstorm WarningDDCKearny58 min
Sep 24, 6:54 PM CDTSevere Thunderstorm WarningDDCLane25 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.